Approximately 80 percent of adults have caffeine every day, according to the U.S. Food and Drug Administration. While many people consume caffeine for its positive effects, adverse reactions can occur. Caffeine has the potential to interact negatively with certain supplements and medications. Those who take the prescription medication warfarin, a blood thinner, may wonder if they can safely continue consuming caffeine. While there are no known interactions between warfarin and caffeine, this does not necessarily mean that none exist. It is generally considered safe to consume caffeine while on warfarin, but always contact your doctor if you experience any unusual side effects.
Side Effects of Caffeine
Caffeine is a stimulant, which means it increases the functions of the central nervous system. It causes you to breath faster and your heart to beat more quickly. This stimulant effect also provides you with a quick but temporary burst of energy. Caffeine also works to block certain receptors in your brain, and this action prevents you from feeling tired. Some undesirable effects of caffeine include anxiety, jitteriness, irritability, difficulty sleeping, headaches, gastrointestinal upset and muscle tremors. Consuming a large amount of caffeine, particularly more than 500 mg, may increase the likelihood of experiencing these adverse effects. Taking warfarin is unlikely to alter the effects of caffeine.
Video of the Day
Side Effects of Warfarin
Warfarin may cause several side effects regardless of whether you consume caffeine with the medication. Potential side effects include tiredness, hair loss, gas, pale skin, changes in the way you taste food, chills and feeling cold. Call a doctor if these side effects are particularly bothersome or do not go away.
Warfarin may also cause serious side effects, all of which warrant an immediate phone call to your doctor. Serious side effects include hives, rash, difficulty breathing, difficulty swallowing, itching, swelling, hoarseness, chest pain, pressure in the chest, fever, nausea, vomiting, diarrhea, loss of appetite, infection, stomach pain, yellowing of the skin or eyes, joint pain, muscle pain, flu-like symptoms, difficulty moving, numbness, tingling, burning sensation of skin or a painful erection that lasts for hours. Seek emergency medical attention if you experience any pain in your toes, if your toes become purple or a darker color, if you have a cut that does not stop bleeding, cough up blood, have vomit that resembles coffee grounds, experience unusual vaginal bleeding or have a bowel movement with red or black feces.
Caffeine and Warfarin
Unlike some other medications, caffeine is unlikely to alter or intensify the effects of warfarin. Warfarin is also unlikely to influence the effects of caffeine. However, just because an interaction between caffeine and warfarin is unlikely, this does not mean that no interaction will occur. Your specific biological factors, medical condition, nutrition, lifestyle and other medications may all influence how warfarin and caffeine affect you. Because of this, the effects you feel from consuming caffeine while taking warfarin may be different from others' experience. If you believe that caffeine may be affecting the way warfarin is working, contact your doctor for advice.
Although warfarin is unlikely to negatively interact with caffeine, it may interact with other supplements or medications. Medications used to treat cancer, high cholesterol, depression, cold or allergies, diabetes, gout, digestive problems, mental illness, heart disease, seizures, pain, thyroid problems or tubercolosis may interact negatively with warfarin. Other medications known to interact negatively with warfarin include aspirin, antibiotics, oral contraceptives, treptokinase, ticlopidine and urokinase. St. John's wort, ginkgo biloba, ginseng, danshen, dong quai, coenzyme Q10, bromelains and garlic are some supplements that may interact negatively with warfarin. Do not take warfarin with these medications or supplements unless you have permission from a doctor to do so.
Caffeine is not likely to affect the way warfarin works, but it may alter or intensify the effects of other medications. Medications with a known interaction with caffeine include acetaminophen, adenosine, alosetron, anagrelide, asenapine, aspirin, atazanavir, bendamustine, cimetidine, ciprofloxacin, clozapine, deferasirox, diazepam, dipyridamole, disulfiram, duloxetine, enoxacin, ephendrine, fentanyl, fluvoxamine, grepafloxacin, guaifenesin, hydroxyprogesterone, levobupivacaine, lithium, melatonin, methotrexate, mibefradil, nalidixic acid, nicotine, norfloxacin, pimozide, potassium iodide, ramelteon, rasagiline, regadenoson, riluzole, ropinirole, ropivacaine, theophylline, thiabendazole, tizanide, topotecan and trovafloxacin. Do not consume any of these medications with caffeine without talking to your doctor first.